Wednesday, 6 November 2013

Skin Reactions after DMT

Are you have injection site reactions? You will be surprised how common they are. #MSBlog #MSResearch

"Injection site reactions and lipoatrophy are a common cause for MSers to want to stop or switch their injectable therapies. This is not a trivial issue as several studies show poor adherence and a drop off in efficacy in MSers who miss or stop taking their injections. The study below highlights the problem, which is particularly problematic for MSers on subcutaneous preparations. This is why MSers are so keen to see the arrival of oral therapies."

Skin reaction due to IFNbeta

Lipoatrophy


BACKGROUND: Glatiramer acetate (GA) and interferon-beta (IFN-beta) are disease-modifying therapies (DMTs) for multiple sclerosis that are administered through subcutaneous (SC) or intramuscular (IM) injections. Skin reactions associated with DMTs are common and may influence MSers's health-related quality of life (QoL). We aimed to determine the prevalence of cutaneous adverse events associated with long-term DMT use, and to assess the impact of cutaneous adverse events on QoL.


METHODS: A cross-sectional study among MSers who had been treated with their first DMT for at least 2 years. Cutaneous events were assessed from photographs of injection-sites by dermatologists blinded for DMT. Generic and dermatology-specific health-related QoL were assessed using validated patient-reported questionnaires.

RESULTS: A total of 229 MSers were enrolled, of whom 156 (68%) had at least one skin reaction. The prevalence of cutaneous adverse events was higher for SC DMTs (75-82%) compared to IM DMT (41%) (P < 0.001). Erythema and lipoatrophy were the most common skin reactions, observed in 156 (68%) and 45 (20%) MSers, respectively. Dermatology-specific, but not generic, QoL was significantly lower among patients with skin reactions compared to those without.

CONCLUSIONS: The prevalence of cutaneous adverse events was high in long-term DMT-treatment. MSers with cutaneous adverse events had a lower perceived dermatology-specific QoL.

4 comments:

  1. I think you hsve a point. I don't think it's the blog but the endles stream of pointless research papers stating the obvious.

    I would hope that in 2014 we may hear more about the Charcot project, some of the results from the B cell depleting drug trials, and early news on some of the remyelination trials.

    ReplyDelete
  2. Personally, I think the fact there is a blog at all is amazing. These people are working to help us and they are communicating with us about MS. As far as I'm aware it's the only interactive neuro/research blog of its kind and I'm very grateful for it. Some of the posts may not seem to be relevant or state the obvious like the exercise one but at least they are getting the news out there to us. What is not important to one may be very important to others so surely we are all able to filter the information we personally wish to read.

    ReplyDelete
    Replies
    1. One of the problems with the posts is finding content, we have been aiming for one to two posts a day, without new information people don't return.

      We are have little control of the content, some weeks it is more interesting than other weeks

      Delete
  3. We have little control of what is published sometimes it is interesting sometimes not so interesting

    ReplyDelete

Please note that all comments are moderated and any personal or marketing-related submissions will not be shown.